Pharmaceutical

AP: 'software glitches' led to prolonged infusions of heparin

Medical mishaps including prolonged infusions of drugs such as the blood thinner heparin were given to patients at Veterans Affairs medical centers throughout the U.S., potentially putting their lives in danger, according to the Associated Press. The errors, which occurred between August 2008 and December 2008, were blamed on “software glitches” that interfered with patients’ electronic health records. Nearly one-third of the country’s 153 VA hospitals reported seeing problems with the electronic medical records.

Moving from a paper system to an electronic medical records system was designed to reduce human error; however, health care experts say the errors prove that the VA’s system still needs to be carefully monitored. There have been no reports of harm caused by the errors, but the situation remains under review.

The errors involved medical data such as lab results, medications and vital signs that would show up under the wrong patient’s name. Doctor’s orders also were not clearly displayed, often resulting in unnecessary administering of intravenous drugs such as heparin.

VA released a statement saying that nine patients at the VA hospitals in Milwaukee, Durham, N.C., and Marion, Ind., were given incorrect doses, six of which involved heparin that was given for up to 11 hours longer than necessary, according to the Associated Press report. Other cases included infusions of sodium chloride or dextrose mixtures that were given up to 15 hours longer than prescribed.

Veterans with questions or concerns can request a copy of their medical records at www.myhealth.va.gov.